Vermont, 2021

Winter Storm in Vermont, November 26 to 27, 2021

November 26 to 27, 2021 · NWS ALY · 1 event in 1 county or zone

A winter storm system brought accumulating snow of 4-13 inches to southern Vermont November 26-27, 2021. Route 9 was briefly shut down due to slick roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A winter storm system brought accumulating snow of 4-13 inches to southern Vermont November 26-27, 2021. Route 9 was briefly shut down due to slick roads.

Key impacts: transportation delays, road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 26, 6:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 26, 6:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
650 AM EST Fri Nov 26 2021

.UPDATE...
As of 6:45 AM EST, latest Doppler Radar scans indicated
precipitation moving into our western zones. Expect for
precipitation to continue to fill our radar and area this
morning. The cold front associated with this precipitation is
quickly approaching from the west. Expect for valley rain or
rain/snow (mountain rain/snow or snow) to transition to a
rain/snow to all snow over the area as the day progresses with
colder air advecting in. Current temperatures per the NYS
Mesonet are in the mid 30s along the river valleys. Temperatures
are a bit tricky as we could get some wet bulbing to take place
with the precip moving in. Additionally, clouds could also aid
in keeping temperatures steady. Made slight adjustments to
temperatures to reflect current observations. Rest of forecast
remains on track. See discussion below.

&&

.SYNOPSIS...
A cold front will bring light rain and a batch of wintry
precipitation to eastern New York and western New England around
daybreak. Windy conditions and a noticeably colder airmass will take
place this afternoon following the passage of the cold front. Lake
effect and upslope snow will continue this afternoon into tonight.
Some of the snow could fall heavy at times especially at or above
1000 feet. Brief snow showers are also possible today in the valley
areas. Tranquil weather returns to the area Saturday through
Saturday night before another clipper-like system potentially brings
a round of widespread light snow to the area on Sunday. Temperatures
will run below normal through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Storm Warning in effect for Bennington County from 10 AM EST
this morning to 7 AM EST Saturday for elevations above 1,500 feet...

Winter Weather Advisory in effect for northern Berkshire and western
Windham Counties from 10 AM EST this morning to 7 AM EST Saturday...

Winter Weather Advisory remains in effect for Hamilton and northern
Herkimer Counties from 7 AM EST this morning to 7 AM EST Saturday...

Main Takeaways

* Total snow accumulations by Saturday morning: A dusting to an inch
  over the valleys increasing to 3 to 6 inches over the higher
  terrain with localized amounts between 8 to 16 inches over parts
  the highest peaks of the southern Greens, the northern Berkshires,
  the Rensselaer Plateau, and the SW Adirondacks.

* Blustery conditions withe northwest winds 10-20 mph gusting 25-40
  mph Friday afternoon into Saturday. This will result in blowing
  and drifting snow.

* Snowfall rates will approach 1 inch per hour later this afternoon
  and tonight.

* Snow to liquid (SLR) ratios of 6-10:1 this morning increasing to
  10-15:1 tonight.

As of 3:45 AM EST, the ALY forecast area was sandwiched in between
the first wave of light precipitation that occurred early yesterday
evening and the next batch precipitation associated with a deepening
mid-latitude cyclone. Synoptically, the area was on the eastern
flank of a negatively tilting trough.

As cyclonic vorticity advection, large scale vertical velocities,
and moisture advection increase ahead of the upper trough and
associated cold frontal boundary, the precipitation field will
increase in coverage over the area from west to east as we approach
daybreak. Given the thermal layout, expecting precipitation at onset
to be in the form of a rain or rain/snow mix over the valleys and
rain/snow mix to all snow over the mountains.

The cold frontal boundary is expected to pass through the area after
daybreak. Once that happens, cold air advection will commence. High
temperatures will be reached during the morning hours and will fall
during the day. As colder air infiltrates the area further,
precipitation will become solid over the entire area. The source of
snow will become less synoptically driven and more driven by lake
and orographic enhancements during the day on Friday. Snows will be
most persistent over the higher terrain. Snow will be light to
moderate mostly but at times could be heavy especially over the
higher terrain over 1500 feet.

Behind the cold front, winds will pick up out of the northwest with
gusts ranging between 25-40 mph.

High temperatures are expected to top into the 30s most areas (lower
40s mid-Hudson Valley).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
By Friday evening, moderate to heavy snow will be falling mainly
over western New England as the upper trough becomes more negatively
tilted and the surface low deepens and becomes occluded near the
Gulf of Maine. Breezy conditions will allow for blowing snow to take
place at times.

Upslope and lake effect snow will decrease in coverage and intensity
Saturday morning as the storm system departs further to our
northeast. Winds will begin to subside Saturday evening. In all, a
dusting to an inch is expected over the valleys, 3 to 6 inches over
the higher terrain with localized amounts between 8 to 16 inches
over parts the highest peaks of the southern Greens, the northern
Berkshires, the Rensselaer Plateau, and the SW Adirondacks.

A brief reprieve in tranquil weather returns Saturday through
Saturday night before another clipper-like shortwave riding along an
active northwest jet flow aloft encroaches on the area.

Temperatures will run below normal through Sunday with daytime highs
Saturday and Sunday in the 30s (20s higher elevations). Overnight
lows will be colder than normal as well with values in the 20s
(teens higher elevations).

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The extended forecast begins with a short-wave trough moving across
upstate NY and New England. The disturbance looks like it will bring
a widespread light snow event based on the latest 00Z GFS/ECMWF/CMC
and Ensemble guidance.

The short-wave is further north and does not amplify the trough
enough for a Miller Type B evolution closer to the coast for heavier
QPF.  Instead, the initial wave approaches with the compact short-
wave and associated closed H500 circulation moving over central-
eastern NY and New England Sunday night.  The differential cyclonic
vorticity advection will tap some moisture for light snow with a few
tenths to a few inches possible.  A fluffier snow may allow for
slightly higher amounts over the higher terrain,  but QPF is down
too. Overall, a light snow event on cold surfaces may yield slippery
conditions for the Monday morning commute. The latest SREF Plume for
KALB gives around an inch of snow for the event.  Lows fall into the
teens and 20s.

The short-wave is progressive, and a coastal wave will likely form
but too far south and east of Long Island.  The inverted sfc trough
to system may keep some snow showers going towards sunrise from the
Capital Region south and east.  Trends will continue to be monitor
if QPF increases or the evolution of the system changes.

The work week opens with some weak ridging trying to build in for
the afternoon.  Northwest flow persists aloft with a series of weak
disturbances moving in from central Canada.  Mainly dry, cold and
brisk conditions are expected Monday afternoon.  Highs in the 20s to
lower 30s over the hills and mtns, and 30s in the lower elevations.

Monday night into Tuesday...The next short-wave approaches with
increasing clouds and weak isentropic lift producing some snow
showers initially over the western Adirondacks late Monday night,
and then along and west of the Hudson River Valley based on the NBM.
It remains cold with lows in the teens and lower 20s and highs in
the mid 30s to lower 40s in the lower elevations and upper 20s to
mid 30s over the higher terrain.

Tuesday night through Thursday...the parade of impulses/short-waves
in the cyclonic flow continues with different timing in the medium
range guidance in ensembles.  We have kept mainly slight to low
chance PoPs from the Capital Region north and west through Wednesday
Night. Deeper moisture is sparse and some modest lake moisture may
be tapped from time to time.  Temps look seasonably cold into the
mid week.

A more robust disturbance moving across the Great Lakes
Region and then across upstate NY into southeast Canada heading into
Thursday may produce some light rain or snow, as the thermal
advection is looking stronger with the warm front and short-wave. We
placed some chance or slight chance PoPs in across the region. Temps
moderate to early December seasonal levels with upper 30s to lower
40s in the lower elevations and upper 20s to mid 30s over the higher
terrain.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A cold front will approach the region this morning, and move through
prior to noontime.  An upper level low will bring periods of rain
transitioning to snow showers in the afternoon into the early
evening.

Through 12z/Sat...A batch of rain transitioning to snow over the
higher terrain west of the Hudson River Valley will impact the
terminals between 12Z-16Z/FRI/  We are expecting a reduction to MVFR
cigs/vsbys to occur at all the TAF sites. Some brief lapses to IFR
levels are possible from KALB/KPSF north to KGFL.  We are expecting
the rain to mix with snow at KPSF first and then with KGFL/KALB
between 16Z-19Z/FRI. Some periodic lapses to IFR vsbys may be
possible in the transition. KPSF will transition to an extended
period of snow from 20Z/FRI to 05Z/SAT with IFR levels before rising
back to MVFR/VFR. KALB/KGFL we kept MVFR with some IFR vsby lapses
for KGFL before improvement between 03Z-06Z/SAT.

KPOU may not see any showers in the afternoon due to the better
forcing moving north and east of the region in the afternoon and we
raised cigs to VFR levels by 20Z/FRI. The skies will begin to clear
overnight with the upper low lifting north/northeast.

The cigs/vsbys will likely remain MVFR at KALB/KPSF/KGFL into this
evening with the upper level low and associated snow showers.  The
greatest threat for reductions to IFR vsbys will be shortly before
or after 00Z/SAT for KGFL and KPSF. We did place IFR vsbys at KPSF
after 23Z/FRI.

The winds will increase from the south/southwest at 5-10 kts in the
late morning. With the cold frontal passage between 15Z-18Z/FRI,
then the winds will shift to the west/northwest at 12-20 knots with
gusts 25 to 33 knots with the highest gusts at KALB/KPSF in the mid
to late pm. The winds will continue into this evening from the
west/northwest at 12-20 kts with gusts 20-35 kts. The higher gusts
will continue at KALB/KPSF.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...SHSN.
Sunday Night: Moderate Operational Impact. Chance of SHSN.
Monday: Low Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Rain showers this morning will result in about 0.10 - 0.20" of
liquid precipitation. Then, lake effect and upslope snow showers
will follow for this afternoon into tonight. While 3 to 6
inches with locally up to 8 to 16 inches of snow is expected in
the higher terrain areas of the southern Greens, southern and
western Adirondacks, and Rensselaer Plateau, this will not
have an impact on area rivers.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Saturday for NYZ054.
     Winter Weather Advisory until 7 AM EST Saturday for NYZ032-033.
MA...Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Saturday for MAZ001.
VT...Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Saturday for VTZ014.
     Winter Storm Warning from 10 AM this morning to 7 AM EST
     Saturday for VTZ013.

&&

UPDATE...
SYNOPSIS...Evbuoma
NEAR TERM...Evbuoma
SHORT TERM...Evbuoma
LONG TERM...Wasula
AVIATION...Wasula
HYDROLOGY...Evbuoma/Speciale
Hazardous weather outlook, Nov 26, 4:11 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
411 AM EST Fri Nov 26 2021

CTZ001-013-MAZ025-NYZ038>043-047>053-058>061-063>066-082>084-VTZ015-
271200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Eastern Windham-
411 AM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
the southern Berkshires in western Massachusetts, Mohawk Valley,
Lake George northern Saratoga Region, central and southern Taconics,
Greater Capital Region, Helderbergs, Schoharie Valley, the eastern
Catskills and the Mid Hudson Valley in eastern New York and eastern
Windham County in southern Vermont.

.DAY ONE...Today and Tonight.

Snow showers this afternoon into this evening could result in a
quick coating up to one inch of snow resulting in slippery travel
conditions. Higher terrain areas in the southern Berkshires,
Taconics, Helderbergs, and Schoharie County could receive 1 to 3
inches of snow. Gusty winds of 30 to 40 mph combined with snow
showers could also reduce visibilities. Motorists are encouraged to
use caution when traveling.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system could bring a widespread light snowfall Sunday
night into Monday morning which could yield a slippery morning
commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-NYZ054-VTZ014-271200-
Northern Berkshire-Eastern Rensselaer-Western Windham-
411 AM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for the northern Berkshires in western
Massachusetts, eastern Rensselaer County in eastern New York and
western Windham County in southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system could bring a widespread light snowfall Sunday night
into Monday morning which could yield a slippery morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-271200-
Northern Herkimer-Hamilton-
411 AM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
Counties in eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system could bring a widespread light snowfall Sunday night
into Monday morning which could yield a slippery morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

VTZ013-271200-
Bennington-
411 AM EST Fri Nov 26 2021

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST SATURDAY FOR LOCATIONS ABOVE 1500 FEET IN ELEVATION...

This Hazardous Weather Outlook is for Bennington County in southern
Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system could bring a widespread light snowfall Sunday night
into Monday morning which could yield a slippery morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
November 26, 10:00 AM EST to November 27, 4:00 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992530.